MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 11/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: risk manager.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of a nester platinum embolization microcoil for an embolization procedure.During the procedure, "one of the coils intended for the gastric varices traveled up to the patients lung." it is currently unclear if one or two coils migrated.The operator attempted to retrieve the coil(s) from the lung but was unsuccessful.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation ¿ evaluation: a medwatch report was received on (b)(6) 2020 involving an incident with a nester platinum embolization microcoil.On (b)(6) 2020 during an embolization procedure one of the coils intended for the gastric varices traveled up to the patient¿s lung.The interventional radiologist attempted to retrieve the coil from the lungs but was unsuccessful.A review of documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control and specifications of the device was conducted during the investigation.The complaint device was not returned for evaluation; therefore no physical examination could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) found that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that the risks associated with these devices are acceptable when weighed against the benefits.A review of the device history record (dhr) for the complaint lot found two nonconformances that could possibly be related to the reported failure mode.One nonconformance for ¿coil, separated¿ left three affected devices with the disposition of scrapped.The second nonconformance was for ¿weld, offset¿, in which one device was scrapped.It should be noted that there have been no other complaints associated with this lot number.As there are adequate inspection activities established, objective evidence that the dhr was fully executed and no additional complaints from the same lot.It was concluded that there is no evidence that nonconforming product exists in house or in field.There is no evidence to suggest that the device was manufactured out of specification.The instructions for use (ifu), provides the following information related to the reported failure mode.Device description: "nester embolization coils (0.035¿ and 0.038¿) and 0.018¿ microcoils are made of platinum with spaced synthetic fibers, and are supplied preloaded in a loading cartridge.They are designed to be delivered to the target vessel using a soft, straight wire guide through a standard angiographic catheter." warnings: -¿positioning of embolization coils and microcoils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstructing a normal and essential arterial channel.¿ instructions for use: -¿perform final angiogram to confirm coil position within target vessel.How supplied: "upon removal from package, inspect the product to ensure no damage has occurred." it is possible that the incorrect coil diameter was chosen for the for the target site, or there was incorrect positioning of the coil during deployment.Both of these situations could lead to coil migration.Based on the information provided, no returned product and the results of our investigation, it was concluded that the cause can be traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11091740
Report Number1820334-2020-02385
Device Sequence Number19723134
Product Code KRD
UDI-Device Identifier00827002473751
UDI-Public(01)00827002473751(17)251020(10)13442801
Combination Product (Y/N)N
PMA/510(K) Number
K153778
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2025
Device Model NumberN/A
Device Catalogue NumberMWCE-35-7-8-NESTER-01
Device Lot Number13442801
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer04/26/2021
Initial Report FDA Received Date12/29/2020
Supplement Report FDA Received Date05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;